Wisconsin, 2006

Hail in Wisconsin, June 2, 2006

June 2, 2006 · NWS GRB · 6 events in 1 county or zone

An unstable atmosphere combined with a disturbance in the upper atmosphere to produce thunderstorms in east central Wisconsin. The storms dropped hail up to an inch in diameter across Winnebago county late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An unstable atmosphere combined with a disturbance in the upper atmosphere to produce thunderstorms in east central Wisconsin. The storms dropped hail up to an inch in diameter across Winnebago county late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 2, 2:30 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT FRI JUN 2 2006

.SHORT TERM...TONIGHT AND SATURDAY...MAIN CONCERN IS ONGOING CONVECTION.

ISOLATED STRONG TO SEVERE TSTMS CONTINUE TO DEVELOP IN A MARGINALLY
UNSTABLE AIR MASS THAT IS FAVORABLE FOR HAIL. THESE STORMS WERE
DEVELOPING AHEAD OF A S/W TROF...AND WERE MOST INTENSE NEAR THE BAY
BREEZE BOUNDARY IN NORTHEAST WI. EXPECT THIS CONVECTION TO REMAIN
ISOLATED INTO EARLY THIS EVG...THEN DISSIPATE.

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE WSTRN GREAT LKS REGION
TONIGHT INTO SATURDAY. MODELS INDICATE SOME VERY WEAK INSTABILITY
DEVELOPING OVER THE RGN ON SAT AFT...BUT PRECIP CHCS APPEAR TOO MINIMAL
TO MENTION ATTM.

STAYED CLOSE TO GUIDANCE TEMPS FOR TONIGHT AND SATURDAY...AND FAVORED
LOWER DEW POINTS AS DEPICTED BY MAV GUIDANCE.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. SIGNIFICANT CHANGE
IN WEATHER PATTERN EXPECTED BY THE END OF NEXT WEEK...ALTHOUGH AMOUNT
OF COOLING STILL UNCERTAIN AS SIGNIFICANT DIFFERENCES ARISES IN HOW
THE ECMWF/GFS HANDLE UPPER LEVEL FEATURES.

FOR SATURDAY NIGHT...EXPECT A CLEAR SKY AND COOL CONDITIONS.
TEMPERATURES OVER THE FAR NORTH COULD DIP TO NEAR 40 WHILE LOCATIONS
OVER THE SOUTHERN PORTION OF THE FORECAST AREA DROP TO NEAR 50.
WENT AT OR SLIGHTLY COOLER THAN GUIDANCE...ESPECIALLY OVER THE
SANDY SOIL REGION OF NORTH CENTRAL WISCONSIN. HIGH PRESSURE REMAINS
OVER THE REGION FOR SUNDAY. DESPITE A COOL START...850MB TEMPERATURES
ARE STILL RELATIVELY WARM THEREFORE EXPECT A LARGE DIURNAL RISE.
TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80...COOLER NEAR LAKE
MICHIGAN.

SOME TIMING ISSUES ARISE ON RETURN OF PRECIPITATION SUNDAY NIGHT INTO
MONDAY. CONTINUED A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS OVER
THE FAR NORTH LATE SUNDAY NIGHT INTO MONDAY. WEAK WARM ADVECTION
AND STEEPENING MID LEVEL LAPSE RATES IN THIS REGION SUPPORTED THE BEST
CHANCE FOR RAIN. REMAINDER OF THE FORECAST AREA WILL REMAIN DRY THROUGH
THE DAY MONDAY AND MORE THAN LIKELY MOST OF MONDAY NIGHT AS MODELS
ARE SLOWER WITH THE PROGRESSION OF THE FRONT. CONTINUED CHANCES
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY...AND DID ADD A CHANCE FOR
WEDNESDAY NIGHT AS GFS DEPICTING SHORTWAVE DROPPING SOUTHEAST OUT OF
THE NORTHWEST FLOW.

THE 00Z AND 06Z GFS BACKED OFF ON THE COOLING FOR THURSDAY...BUT NEW
12Z GFS MUCH COLDER TODAY AND LOOKED LIKE THE MODEL RUN FROM YESTERDAY.
GFS DEPICTING 850MB TEMPERATURES AROUND +4C TO +7C WHILE THE ECMWF IS
EVEN COOLER. TRIMMED BACK HIGH TEMPERATURES FOR THURSDAY BY ABOUT 5
DEGREES AND DEPENDING ON UPPER AIR PATTERN...MORE CLOUDS ON THURSDAY
WOULD CAUSE HIGH TEMPERATURES TO BE EVEN COOLER THAN WHAT WE HAVE NOW.
GFS MODEL WOULD DEPICT MORE SUN WHILE ECMWF WOULD SUGGEST A CLOUDIER
PERIOD. DID LOWER MINIMUM TEMPERATURES A FEW DEGREES ON THURSDAY
AND MAXIMUM TEMPERATURES ON FRIDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 2, 10:15 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT FRI JUN 2 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1115 AM CDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE...COMBINED WITH DAYTIME INSTABILITY...WILL
BRING A CHANCE OF THUNDERSTORMS TO THE FORECAST AREA THIS AFTERNOON AND
EARLY EVENING. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS
MAY BE INTENSE ENOUGH TO PRODUCE HAIL AND WIND GUSTS OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SINCE STORMS ARE EXPECTED TO BE ISOLATED AND BELOW SEVERE LEVELS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-564-031100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1115 AM CDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE
FORECAST AREA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH SEVERE WEATHER
IS NOT ANTICIPATED...A FEW STORMS MAY BE INTENSE ENOUGH TO PRODUCE SMALL
HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

KIECKBUSCH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jun 2, 2:28 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
328 PM CDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             WEST BLOOMFIELD         44.21N 88.96W
06/02/2006  E0.75 INCH       WAUSHARA           WI   LAW ENFORCEMENT

            REPORT RELAYED FROM PUBLIC.

&&

SRF

The radar

The Green Bay radar (KGRB), 48 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Winnebago

When
June 2, 3:22 PM CST
Where
Winnebago County, 5 mi E of Larsen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.517

Hail, Winnebago

When
June 2, 3:39 PM CST
Where
Winnebago County, 5 mi SE of Larsen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -88.550

Hail, Winnebago

When
June 2, 3:48 PM CST
Where
Winnebago County, Winnebago
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -88.517

Hail, Winnebago

When
June 2, 3:58 PM CST
Where
Winnebago County, Oshkosh
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -88.550

Hail, Winnebago

When
June 2, 4:03 PM CST
Where
Winnebago County, Winnebago
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.067, -88.517

Hail, Winnebago

When
June 2, 4:05 PM CST
Where
Winnebago County, Oshkosh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518039, 5518040, 5518041, 5518042, 5518043, 5518044.